Hail, Valley
- When
- June 20, 6:38 PM CST
- Where
- Valley County, Arcadia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.430, -99.130
Much like the previous day, most severe weather focused south of the Nebraska and Kansas border on this Sunday afternoon and evening. However, one severe storm crept just far enough north of the state line to produce a damaging EF2 tornado in the community of Superior in southern Nuckolls County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Much like the previous day, most severe weather focused south of the Nebraska and Kansas border on this Sunday afternoon and evening. However, one severe storm crept just far enough north of the state line to produce a damaging EF2 tornado in the community of Superior in southern Nuckolls County.
The storm complex that eventually produced this tornado initially developed across Northwest Kansas in the vicinity of a nearly stationary east-west surface front, as a subtle mid-level shortwave ejected from a large-scale western United States trough. As these storms snuck into far South Central Nebraska out of North Central Kansas, the synoptic environment was quite supportive of severe weather, featuring deep-layer wind shear of 40 knots, and MLCAPE values around 3500 J/kg. The low-level shear environment was also favorable for tornadoes, with 0-1 km shear values around 25 knots, and 0-1 km storm relative helicity of at least 300 m2/s2. The storm that produced the Superior tornado was essentially an embedded supercell on the north end of a squall line, associated with a bookend vortex that first developed within the line in North Central Kansas.
Around the same time as the Superior tornado, a separate area of strong to severe storms flared up several counties to the north, resulting in a quarter-sized hail report from Valley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 20, 6:10 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
710 PM CDT SUN JUN 20 2010
.AVIATION...00Z TAF. FRONTAL BOUNDARY CONTINUES TO BE LOCATED
SOUTH OF KGRI AND THE FRONT WILL BE THE FOCUS FOR SEVERE
THUNDERSTORMS THROUGH TONIGHT. EXPECT NEW THUNDERSTORMS TO DEVELOP
NORTH OF THE FRONT IMPACTING KGRI BY LATER THIS EVENING. THIS WILL
RESULT IN THE POSSIBILITY OF VERY HEAVY RAIN...LARGE HAIL AND
DAMAGING WINDS FROM THESE STORMS. HAVE KEPT CLOUD HEIGHTS IN THE
MVFR TO VFR CATEGORY WITH WINDS FROM AN OVERALL EASTERLY TO
SOUTHEASTERLY DIRECTION BUT WINDS WILL BE STRONGER AND VARIABLE
DURING STORMS.
&&
.PREV DISCUSSION... /ISSUED 246 PM CDT SUN JUN 20 2010/
SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. FOCUS IS ON SEVERE
WEATHER POTENTIAL THE NEXT COUPLE OF NIGHTS. EARLY AFTN SFC LOW
PRESSURE WAS CENTERED IN SOUTHEAST COLORADO AND THE WARM FRONTAL
BOUNDARY STRETCHED NORTHEAST THRU WEST CENTRAL KANSAS INTO NORTH
CENTRAL KANSAS. THIS FRONTAL POSITION IS FARTHER SOUTH THAN MODELS
PROGGED FOR TODAY AND IS SIMILAR TO THE FRONTAL BOUNDARY POSITION
ON SATURDAY. MOISTURE HAS POOLED ALONG THE BOUNDARY WITH DPS IN
THE LOWER 70S AND LATEST LAPS SHOWS SFC BASED CAPES IN EXCESS OF
4000 J/KG ALONG OUR SOUTHERN CWA AND SHEAR VALUES ARE AROUND
40KTS. VISIBLE SATELLITE IMAGERY SHOWS A CU FIELD DEVELOPING ALONG
THE FRONT IN NORTH CENTRAL KANSAS. SHLD JUST BE A MATTER OF TIME
BEFORE TSTMS REDEVELOP...AND STORMS ARE EXPECTED TO RAPIDLY BECOME
SEVERE IN THE UNSTABLE CONDITIONS. ENVIRONMENT IS SUPPORTIVE OF SUPERCELLS
AND VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES IN THE VICINITY
OF THE FRONT WILL BE POSSIBLE. PRECIPITABLE WATER VALUES ARE
PROGGED FROM AN INCH AND A HALF TO JUST OVER TWO INCHES TONIGHT
AND VERY HEAVY RAINFALL IS EXPECTED...WHICH MAY LEAD TO
ADDITIONAL FLOODING. WE HAD SOME RAIN AMOUNTS OVER 3.75 INCHES IN
THE LAST 24 HOURS AND ADDITIONAL HEAVY RAINFALL ON THE ALREADY
SATURATED GROUND WILL AGGRAVATE ONGOING FLOODING AND HIGH RIVER
LEVELS. ISSUED A FLASH FLOOD WATCH EARLIER FOR SOUTH CENTRAL
NEBRASKA UNTIL 12Z MONDAY AND WILL EXTEND THIS TO OUR NORTH
CENTRAL KANSAS COUNTIES GIVEN THE FARTHER SOUTH FRONTAL POSITION.
THE LLVL JET IS PROGGED TO INCREASE TO AROUND 45KTS
OVERNIGHT...WHICH WILL SUSTAIN CONVECTION AND SEVERE POTENTIAL
REMAINS IN THE ELEVATED INSTABILITY AXIS. TIMING OF TSTMS TONIGHT
INTO TOMORROW IS NOT IN AGREEMENT AMONG MODELS WITH THE 12Z SPC
WRF SUGGESTING THAT CONVECTION WILL RAPIDLY LIFT OUT AFTER 06Z
MONDAY WHEREAS THE NAM HOLDS ONTO CONVECTION INTO MONDAY MORNING.
FRONTAL BOUNDARY POSITION ON MONDAY WILL BE SIMILAR TO THE LAST
COUPLE OF DAYS...AND MODELS AGAIN ATTEMPT TO LIFT THE FRONT TO
THE NEB BORDER...BUT WE WILL SEE. ANOTHER ROUND OF STORMS IS
EXPECTED TO DEVELOP DURING THE EVENING/NIGHT ALONG AHEAD OF THE
FRONT. ENVIRONMENTAL PARAMETERS ARE SIMILAR AND SEVERE
WEATHER/HEAVY RAIN ARE POSSIBLE AGAIN. TEMPS WILL BE DEPENDENT
UPON FRONTAL POSITION AND REMNANT CLOUD COVER WITH MAINLY 80S
EXPECTED NORTH OF THE FRONT AND 90S TO THE SOUTH.
LONG TERM...TUESDAY THROUGH SUNDAY. MAIN FORECAST CONCERNS WILL BE
CHANCES FOR THUNDERSTORMS TUESDAY THROUGH THURSDAY NIGHT AND
TEMPERATURES.
SOME LINGERING THUNDERSTORMS ARE POSSIBLE IN THE NORTHEAST PART OF
THE FORECAST AREA TUESDAY MORNING BUT THEY SHOULD DIMINISH DURING
THE DAY AND REMAIN DRY THROUGH THE DAY. A COLD FRONT MOVES INTO THE
FORECAST AREA DURING THE AFTERNOON AND AS AN UPPER WAVE MOVES INTO
THE AREA TUESDAY NIGHT THE CHANCE FOR THUNDERSTORMS RETURNS. THE
BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE NORTHERN PART OF THE
FORECAST AREA CLOSER TO THE UPPER WAVE.
BY WEDNESDAY THE FRONT SINKS TO THE SOUTH AND THE UPPER WAVE IS
MOVING TO THE EAST. PRECIPITATION SHOULD BE DONE AND THE DAY LOOKS
LIKE IT SHOULD REMAIN DRY. TEMPERATURES SHOULD BE ABOVE NORMAL.
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AN UPPER LEVEL WAVE MOVES
THROUGH THE AREA AND WITH THE SURFACE LOW AND FRONT ACROSS KANSAS
AGAIN EXPECT THAT THERE COULD BE SOME SHOWERS AND THUNDERSTORMS
AROUND THE AREA. THE BEST CHANCE WILL BE WEDNESDAY NIGHT AS THE
UPPER WAVE IS THE STRONGEST DURING THAT TIME. THUNDERSTORMS MAY
LINGER INTO THURSDAY MORNING...THEN EXPECT A BIT OF A BREAK DURING
THE DAY BEFORE THE NEXT WEAK WAVE MOVES INTO THE AREA LATE IN THE
AFTERNOON OR DURING THE EVENING. TEMPERATURES SHOULD REMAIN ON THE
WARM SIDE.
FRIDAY THROUGH SUNDAY A RIDGE BUILDS INTO THE AREA. DRIER AIR
SPREADS ACROSS THE AREA AND DESPITE A FRONT MOVING THROUGH SATURDAY
AND SATURDAY NIGHT EXPECTING A DRY FORECAST. WITH THE RIDGE BUILDING
ACROSS THE AREA EXPECT THAT TEMPERATURES WILL BE MUCH WARMER THAN
NORMAL.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ005>007-017>019.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 334 PM CDT SUN JUN 20 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 211200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 334 PM CDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM MONDAY. PLEASE REFER TO THE LATEST FLASH FLOOD MESSAGE FOR FURTHER INFORMATION. SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE STORMS WILL INITIATE ALONG A FRONTAL BOUNDARY IN NORTH CENTRAL KANSAS...AND RAPIDLY BECOME SEVERE. THE SEVERE WEATHER WILL MOVE INTO SOUTH CENTRAL NEBRASKA THIS EVENING AND TONIGHT. VERY LARGE HAIL TO THE SIZE OF TENNIS BALLS AND DAMAGING WINDS OF 70 MPH WILL BE THE PRIMARY HAZARDS. ISOLATED TORNADOES ARE ALSO POSSIBLE NEAR THE FRONTAL BOUNDARY IN NORTH CENTRAL KANSAS AND MAINLY SOUTH OF INTERSTATE 80 IN NEBRASKA. ANOTHER CONCERN FROM THE STORMS WILL BE EXTREMELY HEAVY RAINFALL. THE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS... LEADING TO FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE ARE INTERMITTENT CHANCES FOR THUNDERSTORMS FROM MONDAY THROUGH THURSDAY NIGHT...GENERALLY FAVORING THE EVENING AND OVERNIGHT HOURS. CONDITIONS WILL BE FAVORABLE FOR SEVERE THUNDERSTORMS AND HEAVY RAINFALL BOTH MONDAY AND TUESDAY. TEMPERATURES WILL BE HOT ACROSS NORTH CENTRAL KANSAS THROUGH AT LEAST TUESDAY. DAILY HIGH TEMPERATURES WILL BE IN THE MIDDLE 90S TO AROUND 100...AND AFTERNOON HEAT INDEX VALUES OF 95 TO 105 DEGREES ARE FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
651 PM CDT SUN JUN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG KIRWIN 39.67N 99.12W
06/20/2010 PHILLIPS KS CO-OP OBSERVER
3 TO 5 INCH TREE LIMBS DOWN. DITCHES ARE FULL AND 2 TO 3
INCHES OF WATER OVER THE STREETS.
&&
DOXEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
700 PM CDT SUN JUN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST DOWNS 39.50N 98.55W
06/20/2010 E60 MPH OSBORNE KS STORM CHASER
&&
DOXEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 704 PM CDT SUN JUN 20 2010 NEZ085-086-210045- NUCKOLLS NE-WEBSTER NE- 704 PM CDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NUCKOLLS AND SOUTHEASTERN WEBSTER COUNTIES UNTIL 745 PM CDT... AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BOSTWICK...OR 39 MILES SOUTH OF HASTINGS... MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SUPERIOR... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4019 9804 4000 9805 4000 9842 4018 9842 TIME...MOT...LOC 0005Z 218DEG 26KT 4005 9820
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
711 PM CDT SUN JUN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST 4 NE GAYLORD 39.69N 98.79W
06/20/2010 M70 MPH SMITH KS STORM CHASER
&&
DOXEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
717 PM CDT SUN JUN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO 3 E LEBANON 39.81N 98.50W
06/20/2010 JEWELL KS STORM CHASER
&&
DOXEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
726 PM CDT SUN JUN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HEAVY RAIN KIRWIN 39.67N 99.12W
06/20/2010 M1.85 INCH PHILLIPS KS CO-OP OBSERVER
RAINFALL SINCE 6 AM THIS MORNING.
&&
DOXEYThe North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
1 hail, 1 tornado. Local standard time, as filed.
The most significant damage was confined to the city limits of Superior. There was widespread tree damage, along with a warehouse building and several small buildings being destroyed and a number of snapped power poles. On the southeast edge of town, railroad cars were overturned.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235907, 238903.